Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 72, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2023, 2:43 PM CDT for Schuyler County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2023, 2:43 PM CDT (19:43 UTC)
- Expired
- Apr 20, 2023, 3:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Schuyler County, IL
The radar
The Lincoln radar (KILX), 125 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 3:00 PM CDT | HAIL 1.75 | 4 N Camden, IL | GOLF BALL SIZE HAIL AT IL 99 AND IL 101 INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WUUS53 KILX 201943
SVRILX
ILC169-202015-
/O.NEW.KILX.SV.W.0072.230420T1943Z-230420T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
243 PM CDT Thu Apr 20 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northwestern Schuyler County in west central Illinois...
* Until 315 PM CDT.
* At 242 PM CDT, a severe thunderstorm was located over Augusta, or
16 miles southeast of Carthage, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Schuyler County, including the following locations...
Weinberg King State Park and Huntsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4029 9091 4028 9066 4027 9061 4011 9091
TIME...MOT...LOC 1942Z 231DEG 41KT 4025 9091
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AAT3 follow-up statements
306
WWUS53 KILX 201950
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
250 PM CDT Thu Apr 20 2023
ILC169-202015-
/O.CON.KILX.SV.W.0072.000000T0000Z-230420T2015Z/
Schuyler-
250 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN SCHUYLER COUNTY...
At 249 PM CDT, a severe thunderstorm was located near Augusta, or 17
miles northwest of Rushville, moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Huntsville and Weinberg King State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4029 9091 4028 9066 4027 9061 4011 9091
TIME...MOT...LOC 1949Z 236DEG 49KT 4024 9085
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AAT610
WWUS53 KILX 201954
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
254 PM CDT Thu Apr 20 2023
ILC169-202015-
/O.CON.KILX.SV.W.0072.000000T0000Z-230420T2015Z/
Schuyler-
254 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN SCHUYLER COUNTY...
At 253 PM CDT, a severe thunderstorm was located 7 miles southeast of
Colmar, or 15 miles northwest of Rushville, moving northeast at 50
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Huntsville and Weinberg King State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4029 9091 4028 9066 4027 9061 4011 9091
TIME...MOT...LOC 1953Z 239DEG 42KT 4026 9081
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AAT507
WWUS53 KILX 202003
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
303 PM CDT Thu Apr 20 2023
ILC169-202015-
/O.CON.KILX.SV.W.0072.000000T0000Z-230420T2015Z/
Schuyler-
303 PM CDT Thu Apr 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN SCHUYLER COUNTY...
At 302 PM CDT, a severe thunderstorm was located near Fandon, or 13
miles south of Macomb, moving east at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported golfball size hail at the
intersection of Illinois 99 and Illinois 101, 4 miles north
of Camden at 3 pm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Schuyler County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4028 9083 4028 9066 4027 9061 4026 9063
4016 9081
TIME...MOT...LOC 2002Z 248DEG 31KT 4027 9074
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AATWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:47 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Apr 20, 12:47 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1247 PM CDT Thu Apr 20 2023 .SYNOPSIS... Issued at 240 AM CDT Thu Apr 20 2023 A frontal system will bring gusty winds and periods of showers and thunderstorms to central Illinois today. A few storms may pose a damaging hail and wind threat, mainly west of Interstate 57, with a tornado or two possible this afternoon. Otherwise, thunderstorm activity will gradually fade this evening as the cold front departs. A secondary cold front then swings through Friday night, brining much colder temperatures and the potential for widespread frost over the weekend. Dry and seasonable weather is anticipated into the middle of next week. && .UPDATE... Issued at 1015 AM CDT Thu Apr 20 2023 Line of convection will continue to move through the CWA this morning. Cells looked stronger than they do now so expecting a continuing diminishing trend over the next several hours. CAMs, once again, do not have a good handle on current situation. Another round is still expected this afternoon into this evening. Update has been sent, reflecting these changes. && .SHORT TERM...(Today and tonight) ISSUED AT 240 AM CDT Thu Apr 20 2023 Key Messages: * Very warm and windy * Potential for severe thunderstorms * Elevated fire danger .Warm and Windy... An area of warm air advection (WAA) will expand eastward across the region today as a surface low lifts into the Upper Midwest. Afternoon highs will once again surge into the lower 80s for a good portion of central Illinois, though mid 70s may be more common west of the Illinois River Valley where convection initializes earlier in the day and limits surface heating. Otherwise, conditions remain breezy today as the pressure gradient tightens and the boundary layer becomes well-mixed in the presence of a strong EML. A Wind Advisory has been issued in areas where synoptic gusts are most likely to exceed 45 mph for a brief time this afternoon ahead of the anticipated convection. .Severe Potential... Much can go awry today given how many movable parts lie in place, but generally am anticipating elevated convection to expand into portions of NE MO, SE IA, and W IL late this morning. Various hi- res guidance resolve this, which makes sense given numerous key ingredients coming together including (1) enhanced outflow from nocturnal upstream convection, (2) a 50+ kt LLJ, (3) a potent mid- level shortwave embedded in mid- level flow, and (4) an EML. And as the troposphere yells BINGO, its plausible for us to think that a few of these storms may pose a hail threat this morning, mainly in areas along and west of the Illinois River Valley where these key synoptic and mesoscale features become most prominent. Any convective debris from activity this morning should clear out amicably given favorable 850-300mb layer flow, brief subsidence working in behind the departing mid-level shortwave impulse, and an expanding right exit region of the upper-level jet core. Attention then quickly turns toward early afternoon (18-20z/1-3pm) as convection initiates along and ahead of the cold front over portions of central MO and western IL. By then, an increasingly buoyant boundary layer, characterized by a ribbon of 60 degF surface dewpoints and 1500-2000 J/kg of SBCAPE, will evolve beneath a strong EML and steepening mid-level lapse rates (8+ degC/km). Deep layer shear will also begin to increase early this afternoon (to about 40 kts) as 500-mb flow becomes less difluent atop the surface cold front. This parameter space favors well- organized updrafts, with the initial storm mode favoring supercells capable of producing damaging hail and wind. And while marginal SRH (100-150 m2/s2) somewhat limits the tornado potential, there may be other sources of localized vorticity lurking around the region, such as an outflow boundary, that could enhance SRH and lead to a tornado or two. Any discrete convective cells should quickly evolve into a line as shear increases and becomes aligned parallel to the line of forcing (cold front). This should occur as the line reaches I-55 later in the afternoon, by which time, the tornado and large hail threat wanes. Still, plenty of low-level buoyancy and favorable dCAPE values will support a damaging wind threat as the line moves east toward the I-57 corridor by early evening. .Elevated Fire Danger... A dry and well mixed boundary layer will support RH values between 25-30% this afternoon across far SE Illinois. With sustained winds between 15-20 kts and relatively dry fuels, there is a concern for rapid fire spread in areas east of I-57 AND south of I-70. While our forecast comes in just under Red Flag criteria, we discourage burning activity today. .LONG TERM...(Friday through Wednesday) ISSUED AT 240 AM CDT Thu Apr 20 2023 Periods of showers will linger into Friday for locations along and east of I-57. This is largely due to the fact that the cold front slows down and shears out with the upper-level forcing quickly becoming displaced too far east. It's not until Friday evening does the cold front exit the region as another shortwave pivots around the upper low and drives a secondary cold front through central Illinois. Drier and much colder weather filters in for the remainder of the weekend as daily highs struggle to break 50 degF and overnight lows crash into the low 30s. As surface winds diminish Sunday night with the arrival of high pressure, widespread frost is anticipated and will likely trigger a regional headline. Conditions then remain dry and seasonable into the middle of next week amid a split upper-level flow pattern. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Apr 20 2023 VFR conditions will prevail at all sites next 24hrs...even with storms expected later this afternoon into this evening. Broken cigs around 5kft will be common across all sites this afternoon, but then when storms are on-site, cigs around 3.5kft can be expected...with vis around 4sm as well. Conditions will likely be less during the t-storms, but brief. Have given each site a 2hr window when storms could be on station and also a VCTS to cover an hr after the TEMPO group. Once storms pass, showers will continue for an hour or two, followed by VCSH for the rest of the evening. Cigs will rise into the mid levels around 10kft for the evening and then broken cirrus expected during the overnight hours. This high cirrus will likely continue into the morning hours tomorrow. Winds will be southwest during the day for all sites, ahead of the front. Then behind the front become westerly and then northwesterly later tonight. Winds will be quite gusty, with gusts of up to 35kts, today but then taper after the line of storms and into this evening. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM CDT this afternoon for ILZ038-042>046- 051>057-061-062-066. && UPDATE...Auten SYNOPSIS...MJA SHORT TERM...MJA LONG TERM...MJA AVIATION...Auten
Hazardous weather outlook, Apr 20, 11:55 AM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1155 AM CDT Thu Apr 20 2023 ILZ027>031-036>038-040>044-047>054-061-211700- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon- Christian-Macon-Moultrie-Shelby- 1155 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Southwest winds will gust 35-45 mph today. This could cause difficult travel for high profile vehicles. Thunderstorms are likely this afternoon. Some of the storms could be severe, with damaging wind gusts and large hail the primary hazards. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 PM and 6 PM. ILZ045-046-055>057-062-063-066>068-071>073-211700- Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 1155 AM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Southwest winds will gust 35-45 mph today. This could cause difficult travel for high profile vehicles. The gusty winds will also allow outdoor fire to spread quickly, so burning is discouraged. Thunderstorms are likely late this afternoon and evening. Some of the storms could be severe, with damaging wind gusts and hail the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are forecast on Friday. Severe weather is not expected. Low temperatures will drop near freezing Sunday morning and Monday morning. This could damage sensitive unprotected outdoor vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 PM and 9 PM. Erwin
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:49 AM CDT | Wind Advisory | ILX | Champaign, Christian, Coles, Cumberland, DeWitt, Douglas and 10 more | 15 hr |
| Apr 20, 2:19 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 26 min |
| Apr 20, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 29 min |
| Apr 20, 3:23 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 37 min |
| Apr 20, 3:31 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 29 min |
| Apr 20, 3:34 PM CDT | Tornado Warning | ILX | Fulton | 26 min |
| Apr 20, 3:56 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Stark | 38 min |
| Apr 20, 3:59 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria, Tazewell | 31 min |
| Apr 20, 4:00 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 60 min |
| Apr 20, 4:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell, Woodford | 32 min |
| Apr 20, 4:38 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 52 min |
| Apr 20, 4:49 PM CDT | Tornado Warning | ILX | Peoria, Tazewell, Woodford | 26 min |
| Apr 20, 4:55 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Marshall, Peoria, Tazewell, Woodford | 51 min |
| Apr 20, 4:56 PM CDT | Flash Flood Warning | ILX | Fulton, Peoria, Tazewell, Woodford | 2 hr |
| Apr 20, 5:06 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Schuyler | 41 min |
| Apr 20, 5:52 PM CDT | Special Weather Statement | ILX | Christian | 23 min |
| Apr 20, 6:09 PM CDT | Special Weather Statement | ILX | McLean | 36 min |
| Apr 20, 6:24 PM CDT | Special Weather Statement | ILX | Christian, Moultrie | 36 min |
| Apr 20, 6:35 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Shelby | 40 min |
| Apr 20, 6:53 PM CDT | Special Weather Statement | ILX | Champaign | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.